Whether a drug overdose is intentional (suicide) or unintentional, it’s still an overdose. The Centers for Disease Control defines an unintentional death as “when no harm is intended. Unintentional drug poisoning includes drug overdoses resulting from drug misuse, drug abuse and taking too much of a drug for MEDICAL reasons.”
There have been approximately 100,000 overdose deaths since 1999, many at home. However, many of these deaths could have been reversed with an opioid antagonist, naloxone (Narcan), a pre-filled nasal spray or injectable drug that is available in states without a prescription. Narcan reverses the effects of opioids and is a good emergency antidote to be kept in the home or car.
Signs of an overdose:
- Blue, gray or purple lips and/or fingers.
- Pale, clammy skin.
- Small (“pinned”) pupils.
- Breathing irregularly
- Breathing irregular. May hear choking or gurgling.
- Person is not waking up.
How You Can Help:
- Try to wake person up by shouting, shaking or rubbing your knuckles over their breastbone.
- Turn on side so doesn’t choke.
- Call 911 or administer Narcan. The nasal spray is simpler.
- Stay with person until help arrives, if possible.
- The ill person should respond to Narcan with in 2 to 3 minutes..
Where can you buy Naloxone?
- Some pharmacies give it out for free. It’s available at Walgreens, RiteAid, and CVS.
- You can also obtain it from community-based naloxone programs and most syringe services.
Information from CDC Overdose and Better Health Channel.
Wesley Cullen Davidson
Wesley Cullen Davidson is an award-winning freelance writer and journalist specializing in parenting. Currently, she is targeting her writing about recovery to parents whose children have substance abuse disorders.